Alert archive / Indiana / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Chicago, IL

August 22, 2014Lake County, Porter County, Indiana

NWS Chicago, IL issued this flash flood warning at Aug 22, 2014, 1:41 AM CDT for Lake County, Porter County, Indiana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 1:41 AM CDT (06:41 UTC)
Expired
Aug 22, 2014, 7:30 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 77 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:30 AM CDTFLASH FLOODHobart, INWAIST DEEP WATER ON 8TH STREET NEAR THE MIDDLE SCHOOL. FROM FACEBOOK.
Aug 22, 3:53 AM CDTHEAVY RAIN 3.12Valparaiso, INSTORM TOTAL 3.12 INCHES.
Aug 22, 4:00 AM CDTFLASH FLOODSe Valparaiso, INSTREET AND BASEMENT FLOODING.
Aug 22, 4:00 AM CDTHEAVY RAIN 2.72Se Valparaiso, INMEASURED FROM AUTOMATED SENSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2483 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WGUS53 KLOT 220641
FFWLOT
INC089-127-221230-
/O.NEW.KLOT.FF.W.0023.140822T0641Z-140822T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
141 AM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHWEST INDIANA...
  PORTER COUNTY IN NORTHWEST INDIANA...

* UNTIL 730 AM CDT

* AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR ARE     
  OCCURRING ACROSS AREAS THAT RECEIVED OVER 2 INCHES OF RAINFALL ON  
  THURSDAY. PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA  
  INTO THE EARLY MORNING BEFORE ABATING...WITH AN ADDITIONAL 1 TO 3  
  INCHES OF RAINFALL EXPECTED ACROSS PORTIONS OF THE WARNED AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONE
  GROVE...BURNS HARBOR...CEDAR LAKE...CHESTERTON...CROWN POINT...
  DUNNS BRIDGE...EAST CHICAGO...GARY...GRIFFITH...HAMMOND...HEBRON...
  HIGHLAND...HOBART...LAKE STATION AND LAKES OF THE FOUR SEASONS.


OTHER LOCATIONS AFFECTED...
ILLIANA MOTOR SPEEDWAY...INDIANA DUNES STATE PARK...INDIANA
UNIVERSITY NORTHWEST...LAKE COUNTY FAIRGROUNDS...PORTER COUNTY
FAIRGROUNDS...PURDUE UNIVERSITY CALUMET...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4171 8693 4123 8693 4122 8697 4127 8706
      4129 8712 4127 8719 4125 8722 4139 8752
      4170 8751 4168 8741 4165 8742 4162 8726
      4163 8719 4166 8715 4166 8708 4173 8691

$$

BIRK
4 follow-up statements
942 
WGUS73 KLOT 220746
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 AM CDT FRI AUG 22 2014

INC089-127-221230-
/O.CON.KLOT.FF.W.0023.000000T0000Z-140822T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTER IN-LAKE IN-
246 AM CDT FRI AUG 22 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAKE AND PORTER COUNTIES
UNTIL 730 AM CDT...

AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR HAVE BEEN 
REPORTED AT TIMES ACROSS THE AREA. PERIODS OF VERY HEAVY RAINFALL 
WILL CONTINUE THROUGH 4 TO 5 AM BEFORE ABATING...WITH AN ADDITIONAL 
1 TO 3 INCHES OF RAINFALL POSSIBLE ACROSS PORTIONS OF THE WARNED 
AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONE
GROVE...BURNS HARBOR...CEDAR LAKE...CHESTERTON...CROWN POINT...DUNNS
BRIDGE...EAST CHICAGO...GARY...GRIFFITH...HAMMOND...HEBRON...
HIGHLAND...HOBART...LAKE STATION AND LAKES OF THE FOUR SEASONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4171 8693 4123 8693 4122 8697 4127 8706
      4129 8712 4127 8719 4125 8722 4139 8752
      4170 8751 4168 8741 4165 8742 4162 8726
      4163 8719 4166 8715 4166 8708 4173 8691

$$

BIRK
957 
WGUS73 KLOT 220841
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 AM CDT FRI AUG 22 2014

INC089-127-221230-
/O.CON.KLOT.FF.W.0023.000000T0000Z-140822T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTER IN-LAKE IN-
341 AM CDT FRI AUG 22 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAKE AND PORTER COUNTIES
UNTIL 730 AM CDT...

AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE BEGINNING TO 
ABATE ACROSS THE AREA. HOWEVER...RAINFALL AMOUNTS OF 2 TO 4 INCHES 
OCCURRED ACROSS MUCH OF THE WARNED AREA WITHIN ONLY A FEW HOUR  
PERIOD. THEREFORE...RUNOFF FROM THIS HEAVY RAINFALL WILL LIKELY 
CONTINUE TO LEAD TO AREAS OF FLASH FLOODING ACROSS THE REGION 
THROUGH 730 THIS MORNING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONE
GROVE...BURNS HARBOR...CEDAR LAKE...CHESTERTON...CROWN POINT...DUNNS
BRIDGE...EAST CHICAGO...GARY...GRIFFITH...HAMMOND...HEBRON...
HIGHLAND...HOBART...LAKE STATION AND LAKES OF THE FOUR SEASONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4171 8693 4123 8693 4122 8697 4127 8706
      4129 8712 4127 8719 4125 8722 4139 8752
      4170 8751 4168 8741 4165 8742 4162 8726
      4163 8719 4166 8715 4166 8708 4173 8691

$$

BIRK
125 
WGUS73 KLOT 221020
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
520 AM CDT FRI AUG 22 2014

INC089-127-221230-
/O.CON.KLOT.FF.W.0023.000000T0000Z-140822T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTER IN-LAKE IN-
520 AM CDT FRI AUG 22 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAKE AND PORTER 
COUNTIES UNTIL 730 AM CDT...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT TO MODERATE RAIN WAS FALLING ACROSS LAKE AND PORTER COUNTIES 
IN NORTHWEST INDIANA. AN ISOLATED THUNDERSTORM WITH HEAVY RAIN IS 
STILL POSSIBLE THIS MORNING BUT WIDESPREAD HEAVY RAIN HAS ENDED.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONE
GROVE...BURNS HARBOR...CEDAR LAKE...CHESTERTON...CROWN POINT...DUNNS
BRIDGE...EAST CHICAGO...GARY...GRIFFITH...HAMMOND...HEBRON...
HIGHLAND...HOBART...LAKE STATION AND LAKES OF THE FOUR SEASONS.

STREET AND BASEMENT FLOODING WAS REPORTED IN VALPARAISO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4171 8693 4123 8693 4122 8697 4127 8706
      4129 8712 4127 8719 4125 8722 4139 8752
      4170 8751 4168 8741 4165 8742 4162 8726
      4163 8719 4166 8715 4166 8708 4173 8691

$$

CMS
381 
WGUS73 KLOT 221231
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 AM CDT FRI AUG 22 2014

INC089-127-221244-
/O.EXP.KLOT.FF.W.0023.000000T0000Z-140822T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTER IN-LAKE IN-
731 AM CDT FRI AUG 22 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LAKE AND PORTER
COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA...HOWEVER WATER LEVELS REMAIN ELEVATED WITH SOME AREAS STILL 
UNDER THREE TO FOUR FEET OF WATER ACCORDING TO LOCAL LAW 
ENFORCEMENT. AN AREAL FLOOD WARNING REPLACES THE FLASH FLOOD 
WARNING. 


LAT...LON 4171 8693 4123 8693 4122 8697 4127 8706
      4129 8712 4127 8719 4125 8722 4139 8752
      4170 8751 4168 8741 4165 8742 4162 8726
      4163 8719 4166 8715 4166 8708 4173 8691

$$

BMD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 12:52 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 22, 12:52 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1252 AM CDT FRI AUG 22 2014

.DISCUSSION...
939 PM CDT

HAVE MADE MINOR CHANGES TO FORECAST FOR REMAINDER OF TONIGHT.
PRIMARY CONCERN IS WITH ANOTHER ROUND OF SHOWERS/STORMS THAT
COULD DEVELOP OVERNIGHT. THERE IS CONFLICTING SIGNALS ON LATEST
HI-RES GUIDANCE AND NEW 00Z NAM...BUT SUBTLE WAVE ON W/V IMAGERY
OVER EASTERN IA ALONG WITH CONVERGENCE ON NOSE OF LOW LEVEL JET IN
WAA PATTERN EXPECTED TO RESULT IN MORE WIDESPREAD SHRA/TSRA
DEVELOPMENT AFTER MIDNIGHT. IT APPEARS THAT FOCUS WILL BE ON
SOUTHEASTERN HALF TO THIRD OF CWA AND LESS SO IN FAR NORTHERN
CWA...SO HAVE TAPERED POPS TO CHC FOR OUR NORTHERN TIER. GENERALLY
MAINTAINED LIKELY POPS SOUTH OF THERE...WITH HIGHEST LIKELIES IN
SOUTHEASTERN THIRD OF CWA. WITH PWAT VALUES RANGING FROM 1.75" AT
ILX TO A BIT UPWARDS OF 2" AT DVN ON 00Z RAOB...NEEDLESS TO
SAY...ANY STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS
AND LOCALIZED FLOODING.

ADDITIONAL CONCERN IS FOR AREAS OF FOG...LOCALLY DENSE INVOF WARM
FRONT BOUNDARY DRAPED ACROSS FAR NE IL. AS OF THIS WRITING...KUGN
IS REPORTING 1/4 MILE VSBY IN FOG...THOUGH LAKE COUNTY WEB CAMS DO
NOT SHOW WIDESPREAD DENSE FOG. HAVE ADDED AREAS OF FOG INTO GRIDS
IN THE FAR NORTHEAST...AND WILL MONITOR FOR DETERIORATING
VISIBILITY...ESPECIALLY IF SHRA/TSRA DO NOT MATERIALIZE OVERNIGHT.
PATCHY GROUND FOG IS POSSIBLE FOR REMAINDER OF CWA GIVEN VERY
MOIST AIR MASS IN PLACE AND LOW DEW POINT DEPRESSIONS.

OTHERWISE...GOING FORECAST LOWS APPEAR TO BE IN GOOD SHAPE.

RC

//PREV DISCUSSION...
335 PM CDT

MAIN FORECAST CONCERNS ARE WITH SHOWER/THUNDERSTORM TRENDS THIS
AFTERNOON INTO TONIGHT AS WELL AS CONTINUED CHANCES THROUGH THE
WEEKEND...AND WITH CONTINUED WARMING WITHIN A VERY HUMID
ENVIRONMENT THAT WILL POSSIBLY BRING INDICES ABOVE 100 ON FRIDAY.

IN THE NEAR TERM...LATEST RADAR IMAGERY SHOWING SHOWERS AND
THUNDERSTORMS CONTINUING TO WORK EAST THIS AFTERNOON MAINLY ACROSS
NORTHERN ILLINOIS...WITH ISOLATED SHOWER DEVELOPMENT ALONG I-80
CORRIDOR. SUBSTANTIAL CLOUD COVER OVER NORTHERN ILLINOIS HAS
LIMITED HEATING/INSTABILITY WITH ANY THUNDERSTORM DEVELOPMENT
REMAINING ON THE WEAKER SIDE TODAY....BUT WITH VERY MOIST
CONDITIONS IN PLACE STILL ENABLING FOR MODERATE TO AT TIMES HEAVY
RAINFALL. DESPITE SOME DIMINISHING TREND IN COVERAGE WITH THIS
PRECIP SHIELD...EXPECT THIS TO CONTINUE MOVING EAST THROUGH THE
CWA LATE THIS AFTERNOON INTO THE EARLY EVENING...AS SHORTWAVE
TROUGH HELPING TO DRIVE THIS CONVECTION CONTINUES TO MOVE THROUGH
EASTERN IOWA AND NORTHERN ILLINOIS. HAVE MAINTAINED HIGHER POPS
FOR THIS AFTERNOON INTO THE EVENING PRIMARILY FOR NORTHERN
ILLINOIS WITH THIS GENERALLY EASTWARD MOVEMENT. DID MAKE SOME LAST
MINUTE CHANGES TO POPS FOR EARLY THIS EVENING TO MAINTAIN SOME
HIGHER CHANCE TO LIKELY POPS FOR NORTHEAST/EAST CENTRAL ILLINOIS
AND NORTHWEST INDIANA. AS THIS WAVE CONTINUES EAST THIS AFTERNOON
IT WILL MOVE OVER A LINGERING BOUNDARY STRETCHED FROM NORTHEAST
ILLINOIS TO NORTHWEST INDIANA AND FOR AREAS ALONG AND SOUTH OF
INTERSTATE 80 ALONG THIS BOUNDARY...MORE HEATING HAS ALLOWED FOR
WEAK TO MODERATE INSTABILITY WITH LITTLE TO NO CIN TO DEVELOP.
THIS ALL COULD SERVE TO PROVIDE FOCUS FOR AN INCREASE IN COVERAGE
AND INTENSITY OF THESE SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR
AREAS IN EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. NOT OUT OF
THE QUESTION FOR AN ISOLATED STRONG TO MAYBE EVEN SEVERE STORM TO
DEVELOP LATE THIS AFTERNOON...WITH DECENT BULK SHEAR VALUES OF
30-40KT IN PLACE. LIKELY HAZARDS WILL CONTINUE TO BE HEAVY
RAINFALL...WITH STRONG WIND GUSTS POSSIBLE AS WELL.

FORCING AND THIS PRECIP WILL SHIFT EAST LATER THIS EVENING WITH A
LULL IN ANY WIDESPREAD ACTIVITY LIKELY OCCURRING. PERSISTENT WEAK
FORCING IN THIS VERY MOIST ENVIRONMENT COULD ALLOW FOR A STRAY
SHOWER OR THUNDERSTORM DURING LATE THIS EVENING BUT THINK THIS
WOULD BE THE EXTENT OF ANY PRECIP BEFORE FOCUS BEGINS TO SHIFT
BACK WEST TOWARDS THE MIDNIGHT TIME FRAME. STILL SOME UNCERTAINTY
WITH HOW THE SITUATION WILL PLAY OUT LATE TONIGHT INTO EARLY
FRIDAY MORNING...BUT A LIKELY SCENARIO WILL BE FOR THE DRIER
CONDITIONS OBSERVED LATER THIS EVENING TO BEGIN FILLING BACK IN
WITH SHOWERS/THUNDERSTORMS OVER THE WESTERN CWA. THE DEPARTURE OF
THE WAVE THIS AFTERNOON AND EVENING WILL LEAVE RATHER WEAK LARGE
SCALE LIFT ACROSS THE AREA..BUT WITH AN INCREASING LLJ TO BEGIN
RAMPING UP WAA THROUGHOUT THE REGION. ONE AREA OF FOCUS WILL BE TO
THE NORTH AND NORTHEAST LATER TONIGHT...BUT WITH A SEPARATE AREA
OF STRONGER WAA DEVELOPING OVER WEST CENTRAL ILLINOIS. THIS SHOULD
BE ENOUGH LIFT IN A MODERATELY UNSTABLY ENVIRONMENT FOR DEVELOPING
SHOWERS AND THUNDERSTORMS IN THIS AREA TO SPREAD NORTHEAST OVER
THE REMAINING CWA INTO EARLY FRIDAY MORNING. CONFIDENCE WITH
OVERALL COVERAGE IS LOW BUT WITH FOCUS LIKELY TO BE THROUGHOUT THE
CWA TONIGHT...DID BRING LIKELY POPS OVER THE ENTIRE CWA TOWARDS
EARLY FRIDAY MORNING. VERY HIGH PWATS OF 1.8-2.0 INCHES AND VERY
HIGH SURFACE/805MB DEWPOINTS WILL ONCE AGAIN PROVIDE HEAVY
RAINFALL CONCERNS...WITH THIS LIKELY THE MAIN HAZARD TONIGHT. A
CHALLENGING COMPLEX SCENARIO WITH CONFIDENCE ONCE AGAIN LOW ON THE
OVERALL EVOLUTION OF ANY PRECIP TONIGHT WILL LIMIT ANY FLOOD
HEADLINES THIS AFTERNOON...BUT WITH THIS CONTINUING TO BE
MONITORED.

FORCING/PRECIP WILL SHIFT EAST THROUGH FRIDAY MORNING AS LLJ
CONTINUES TO VEER. THIS WILL BRING LOWERING CHANCES FOR PRECIP
THROUGH MID DAY AND EARLY AFTERNOON. A COLD FRONT WILL BE DROPPING
DOWN TOWARDS THE CWA ON FRIDAY THOUGH...PUSHING THROUGH THE CWA IN
THE AFTERNOON. THIS COULD BE A FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT OVER THE CENTRAL CWA DURING THIS TIME...ESPECIALLY
WITH HIGH DEWPOINT AIR IN PLACE. CONTINUED WARMING ALOFT WILL
PROVIDE A DECENT CAP ON FRIDAY AND HELP LIMIT DEVELOPMENT.
DEVELOPMENT WILL LIKELY OCCUR ON FRIDAY BUT DO THINK IT WILL BE IN
LIMITED COVERAGE...AND SO DID NOT MAKE ANY CHANGES TO THE LOW
CHANCE POPS IN PLACE. WILL NEED TO MONITOR CLEARING SKIES ON
FRIDAY WITH A VERY WARM AIR MASS IN PLACE POSSIBLY BRINGING 90
DEGREE WARMTH TO THE CWA. WITH GUIDANCE ADVERTISING MID TO EVEN
UPPER 70 DEG DEWPOINTS ON FRIDAY...HEAT INDICES COULD BE IN EXCESS
OF 100. CLOUD COVER AND PRECIP CHANCES ON FRIDAY COULD BE A
LIMITING FACTOR...BUT WITH THIS HEATING A DEFINITE POSSIBILITY FOR
SOME OF THE CWA...ESPECIALLY OVER THE SOUTHERN HALF OF THE CWA.

RODRIGUEZ

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...

THE MID SUMMER PATTERN WILL CONTINUE THROUGH AT LEAST WEDNESDAY NEXT
WEEK BEFORE A STRONG UPPER TROUGH DIGS INTO THE GREAT LAKES REGION
AND PUTS AN END TO THE EXTENDED STRETCH OF HEAT AND HUMIDITY.

SUNDAY THROUGH TUESDAY...
ENSEMBLES ARE EXHIBITING HIGH CONFIDENCE
IN A 590+ DAM H5 RIDGE CENTERED OVER THE LOWER AND MID MS VALLEY
SUNDAY NIGHT BEFORE BEING FLATTENED/SHUNTED EAST MONDAY INTO TUESDAY
BY DISTURBANCES EMANATING FROM UPPER TROUGH FROM THE CANADIAN
PRAIRIES TO THE NORTHERN ROCKIES. 850/925 MB CLIMO ON MONDAY-TUESDAY
SUPPORTS HIGHS OF AT LEAST AROUND 90/LOW 90S...BUT MAIN UNCERTAINTY
IS EXTENT OF CONVECTIVE ACTIVITY. SYNOPTIC SET-UP WITH FLATTENING
RIDGE FAVORS MAINTAINING LOW TO MID CHANCE POPS ON MON-TUE AS SW
FLOW DISTURBANCES COULD KICK OFF SHRA/TSRA IN PRESENCE OF MINIMAL
CAPPING PER SOUNDINGS AND CONTINUED LOW-MID 70S DEW POINTS. ANY TSRA
COULD PRODUCE HEAVY DOWNPOURS GIVEN PROGGED PWAT VALUES IN 1.5 TO
1.75 INCH RANGE.

AT THIS TIME...IT WOULD APPEAR THAT MONDAY HAS A BETTER CHANCE TO
HAVE LESS IN THE WAY OF CONVECTION AND CLOUDS. IF THIS
OCCURS...FORECAST HIGH TEMPS COULD EVEN BE A BIT CONSERVATIVE...WITH
GUIDANCE INDICATING 850 MB TEMPS IN THE LOW 20SC AND 925 MB TEMPS IN
THE MID 20SC. BOTH DAYS COULD HAVE SOME LAKE COOLING GIVEN FAIRLY
WEAK GRADIENT AND FLOW ALOFT. IF CLOUDS/CONVECTION DO NOT LIMIT
WARMING POTENTIAL TOO MUCH...THEN BOTH DAYS ARE LIKELY TO HAVE HEAT
INDEX VALUES APPROACHING OR EXCEEDING 100 DEGREES FOR AT LEAST
PORTIONS OF THE CWA.

TUESDAY NIGHT THROUGH THURSDAY...
SPREAD INCREASES ON THE ENSEMBLES AND OPERATIONAL MODELS WITH
RESPECT TO SPEED AT WHICH DEEP UPPER TROUGH AND ASSOCIATED SURFACE
LOW DIG INTO GREAT LAKES REGION. HAVE CONCERN IN THIS PERIOD EVEN
THIS FAR OUT FOR HEAVY RAIN/FLOODING POTENTIAL...AS POSITION OF CWA
BETWEEN DEEP UPSTREAM TROUGH AND STRONG DOWNSTREAM RIDGE IS A
SYNOPTICALLY FAVORABLE SET-UP FOR STRONG LLJ/MOISTURE TRANSPORT.
PWAT VALUES COULD NEAR 2 INCHES. INCREASED FLOW ALOFT WILL ALSO
RESULT IN INCREASED DEEP LAYER SHEAR SUPPORTIVE OF STRONG/SEVERE
STORMS PENDING MESOSCALE COMING TOGETHER. 12Z ECMWF IS ACTUALLY ON
FASTER END OF SPECTRUM COMPARED TO GFS AND ENSEMBLE MEAN WITH
PROGRESSION OF SYSTEM...SO GENERALLY MAINTAINED CHANCE POPS FROM
BLENDED GUIDANCE DUE TO UNCERTAINTY. TEMPERATURES WEDNESDAY WILL BE
DICTATED BY TIMING...AS UPSTREAM AIR MASS IS MUCH
COOLER...ESPECIALLY ON LATEST ECMWF. THURSDAY TEMPS COULD RANGE FROM
NEAR TO SLIGHTLY BELOW SEASONABLE TO WELL BELOW NORMAL...BUT DID NOT
STRAY AWAY FROM SMART BLEND.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* TSRA CLUSTERS AFFECTING ORD/MDW PRIOR TO 09Z. BRIEF IFR VSBY
  POSSIBLE...THEN LOWER CHANCES THROUGH DAYBREAK.

* MVFR VSBY POSSIBLE THROUGH DAYBREAK.

* LIGHT/VARIABLE EAST-SOUTHEAST WINDS TURN SOUTHWEST AFTER
  DAYBREAK...THEN NORTHEAST FOR THE AFTERNOON. SPEEDS EXPECTED TO
  BE LESS THAN 10 KT.

* SCATTERED TSRA POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT/SATURDAY
  MORNING.

MDB

//DISCUSSION...UPDATED 06Z...

WEAK FRONTAL BOUNDARY APPEARS TO EXTEND FROM WEST TO EAST FROM
NEAR KMLI TO KJOT WITH LESS DEFINITION TO THE EAST ACROSS
NORTHWEST INDIANA. CLUSTERS OF THUNDERSTORMS HAVE DEVELOPED IN THE
VICINITY OF THIS BOUNDARY THANKS TO INCREASING FLOW ABOVE THE
SURFACE AND CONTINUED FEED OF MOISTURE. BASED ON LATEST TRENDS
EXPECT THAT THE TERMINALS WILL BE AFFECTED FOR THE NEXT FEW HOURS
BEFORE THE BULK OF THE CURRENT ACTIVITY SHIFTS TO THE EAST WITH
ADDITIONAL ACTIVITY LOOKING TO STAY TO THE SOUTH OVERNIGHT.
HOWEVER...WITH THE FRONTAL BOUNDARY NEARBY AND STRENGTHENING LOW
LEVEL FLOW ABOVE THE SURFACE MAY START TO SEE MORE ACTIVITY TO THE
WEST OF THE CURRENT ACTIVITY SO WILL NEED TO MONITOR. DID NOT HAVE
ENOUGH CONFIDENCE TO INCLUDE MORE THAN VCSH FROM AROUND 09Z
THROUGH THE MORNING. OTHERWISE LIGHT WINDS WILL BE IN PLACE AND
FAVOR A EAST TO SOUTHEAST DIRECTION BUT A SOUTHERLY DIRECTION MAY
TAKE OVER LATER THIS MORNING. THE ABUNDANT MOISTURE AND WEAK FLOW
WILL LIKELY RESULT IN SOME SHALLOW FOG IN OUTLYING AREAS AS WELL
AS MORE WIDESPREAD MVFR VSBY...WITH SOME IFR POSSIBLE...ESPECIALLY
AT RFD/DPA.

CANNOT RULE OUT SPOTTY SHRA/TSRA DURING THE DAY FRIDAY BUT THE
BEST CHANCE LOOKS TO BE IN THE AFTERNOON AS A FRONTAL BOUNDARY
MOVES ACROSS THE AREA. THIS WILL ALSO TURN WINDS EAST AND
NORTHEAST THOUGH SPEEDS WILL LIKELY REMAIN LIGHT. THE FRONT SHOULD
HAVE A BETTER CHANCE OF TRIGGERING CONVECTION SO WILL CONTINUE
WITH PROB 30 MENTION FOR TSRA IN THE AFTERNOON. TIMING MAY NEED TO
BE SHIFTED HOWEVER. A SIMILAR SITUATION TO TONIGHT MAY OCCUR
OVERNIGHT INTO SATURDAY MORNING IN TERMS OF STORMS. WILL LEAVE ANY
MENTION OUT FOR NOW BECAUSE HAVE VERY LITTLE CONFIDENCE IN TIMING
BUT AM EXPECTING ADDITIONAL STORMS AT SOME POINT FRIDAY NIGHT INTO
SATURDAY MORNING.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN TSRA NEXT FEW HOURS. MEDIUM CONFIDENCE THAT
  COVERAGE/CHANCES LOWER AFTER 09Z.

* MEDIUM CONFIDENCE IN MVFR VSBY THROUGH DAYBREAK.

* MEDIUM CONFIDENCE IN OVERALL WIND TRENDS AND SPEEDS LESS THAN 10
  KT OUTSIDE OF STORMS. MEDIUM-HIGH CONFIDENCE IN DIRECTION
  SHIFTING NORTHEAST...LOW CONFIDENCE IN TIMING.

* MEDIUM CONFIDENCE IN ADDITIONAL STORMS OCCURRING AT SOME POINT
  THIS AFTERNOON THROUGH SATURDAY MORNING BUT LOW CONFIDENCE IN
  TIMING AND EXTENT.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

* SATURDAY THROUGH WEDNESDAY...PERIODIC CHANCES FOR TSRA/SHRA WITH
  OCNL MVFR CIGS/VIS.

KJB

&&

.MARINE...
205 PM CDT

THE WEATHER PATTERN WILL NOT CHANGE MUCH OVER LAKE MICHIGAN
THROUGH THIS WEEKEND WITH LOW PRESSURE ACROSS THE CENTRAL PLAINS AND
HIGH PRESSURE OVER ONTARIO. A FRONT EXTENDING EAST FROM THE LOW IS
PRESENTLY DRAPED ACROSS THE FAR SOUTHERN PART OF THE LAKE AND THIS
WILL MOVE LITTLE THROUGH EARLY FRIDAY BEFORE SHIFTING BACK
SOUTH OF THE LAKE ON FRIDAY NIGHT. SOME THUNDERSTORMS ACROSS THE
SOUTHERN PART OF THE LAKE LATE THIS AFTERNOON MAY CAUSE SOME
VARIABILITY AND SLIGHTLY ENHANCED GUSTS IN THE WINDS...BUT ANY OF
THIS SHOULD BE TEMPORARY. THE WINDS WILL THEN TURN SOUTHERLY
ACROSS THE ENTIRE LAKE BY SUNDAY WITH THE LOW PRESSURE LIFTING
NORTH INTO SOUTHERN CANADA BY SUNDAY NIGHT. SPEEDS WILL INCREASE
DURING THE MIDDLE OF NEXT WEEK BEFORE A SURFACE TROUGH / COOL
FRONT PASSES.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 21, 4:08 PM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CDT THU AUG 21 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
408 PM CDT THU AUG 21 2014 /508 PM EDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...SOME COULD PRODUCE:
    WIND GUSTS TO 60 MPH.
    NICKEL SIZE HAIL.
    HEAVY RAINFALL LEADING TO LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ALONG AND SOUTHEAST
  OF A LINE FROM MENDOTA TO CHICAGO THROUGH EARLY EVENING...WITH
  THE CHANCE FOR THUNDERSTORMS AREA WIDE PERSISTING THROUGH
  TONIGHT.

  DISCUSSION:

  A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA AND WILL SERVE
  AS THE FOCUS FOR THUNDERSTORMS THROUGH THIS EVENING. THE TIMING
  FOR THE STRONGEST DEVELOPMENT WILL BE THROUGH THIS
  EVENING...WITH ISOLATED STRONGER STORMS STILL POSSIBLE
  OVERNIGHT. HIGH MOISTURE WILL ALLOW FOR PERIODS OF HEAVY
  RAINFALL...WITH SUCCESSIVE ROUNDS POSSIBLE THAT COULD RESULT IN
  FLOODING. SEVERE STORMS ARE POSSIBLE...BUT COVERAGE OF ANY
  SEVERE WEATHER IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

HEAT INDICES COULD EXCEED 100 DEGREES ON FRIDAY...MAINLY SOUTH OF
I-80. THEN AGAIN SUNDAY HEAT INDICES COULD EXCEED 100 DEGREES
AWAY FROM LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-222115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
408 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING AND POSSIBLE
OVERNIGHT. SOME THUNDERSTORMS COULD BECOME STRONG AND PRODUCE WIND
GUSTS IN EXCESS OF 34 KNOTS...WITH CONSIDERABLE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
408 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...AND ONCE AGAIN
TONIGHT FOR THE ENTIRE LAKE. SOME THUNDERSTORMS COULD BECOME
STRONG AND PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS...WITH
CONSIDERABLE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:13 AM CDTAreal Flood AdvisoryLOTLake6 hr
Aug 22, 2:20 AM CDTFlash Flood WarningLOTLake6 hr
Aug 22, 3:26 AM CDTAreal Flood AdvisoryLOTBenton, Jasper, Lake, Newton6 hr
Aug 22, 7:28 AM CDTAreal Flood WarningLOTLake, Porter35 hr
Aug 22, 9:29 AM CDTAreal Flood AdvisoryLOTJasper6 hr

Nearby

Flash Flood Warnings in Indiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.